Michigan, 2007

Hail and Damaging Winds in Michigan, May 30, 2007

May 30, 2007 · NWS APX · 4 events in 3 counties and zones

Daytime heating allowed thunderstorms developed during the afternoon hours of the 30th. A few storms became severe in Northeast Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Daytime heating allowed thunderstorms developed during the afternoon hours of the 30th. A few storms became severe in Northeast Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 3:06 PM EST, 54 minutes earlier.

Area forecast discussion, May 30, 3:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT WED MAY 30 2007

.DISCUSSION...SFC HIGH PRESSURE...WARM AND SOMEWHAT HUMID CONDITIONS
PREVAIL OVER THE CWA THIS AFTERNOON...WITH MORE ACTIVE WEATHER STILL
WELL OFF TO THE WEST. AFTERNOON SATELLITE IMAGERY REVEALING ENHANCED
CU FIELD ESSENTIALLY CUTTING ACROSS NRN LOWER MICHIGAN ALIGNED
ACROSS THE HIGHER TERRAIN. ENHANCED CU BUILD-UP AND SPOTTY
HIGH-BASED SHOWER/ISOLATED THUNDER ACTIVITY ON RADAR ACROSS NE LOWER
MICHIGAN AS WELL AS BENZIE AND LEELANAU COUNTIES ALONG LAKE MICHIGAN
MARINE BOUNDARY. WITH DAYTIME MIXING...SFC DEWPOINTS HAVE MANAGED TO
DROP INTO THE MID 50S AT INLAND AREAS. BUT APPARENTLY STILL ENOUGH
CONDITIONAL INSTABLITY TO GET PAST WARM NOSE AT 600 MB...EVIDENT ON
12Z APX SOUNDING. FORECAST ISSUES IN THE NEAR TERM REVOLVE AROUND
SHOWER CHANCES HEADING INTO THE EVENING HOURS AND AGAIN ON THURSDAY.

TONIGHT...CONVECTION WILL OBVIOUSLY CONTINUE TO PERCOLATE ACROSS NRN
LOWER MICHIGAN INTO THE EARLY EVENING HOURS BEFORE LOSS OF HEATING
TAKES ITS TOLL. TRICKY PART IS ATTEMPTING TO PINPOINT WHAT AREAS
WILL HAVE THE BEST CHANCES OF SEEING ANY SHOWERS/STORMS. BASED ON
LATEST RADAR AND SATELLITE TRENDS...BETTER CHANCES STILL LOOKING TO
OCCUR ACROSS NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN...WITH SW
FLOW ACROSS THE HIGHER TERRAIN COMBINED WITH A BOOST IN LOW LEVEL
CONVERGENCE FROM TURNING WINDS OFF LAKE HURON. ALSO A SMALL AREA OF
SHOWERS/THUNDER COMING OUT OF SAGINAW BAY HEADING TOWARD ARENAC AND
ISOCO COUNTIES. THUS...WILL HAVE HIGHEST POPS EARLY THIS EVENING FOR
THESE AREAS. ALSO PER SATELLITE TRENDS...CU FIELD OVER THE SW PART
OF THE CWA (TVC/MBL/CAD) LOOKING MUCH FLATTER AS SOME DRIER LOW
LEVEL AIR TRYING TO NOSE UP INTO THESE AREAS (PER LATEST SFC OBS).
SO BELIEVE THESE AREAS ARE PRETTY MUCH OUT OF THE ACTION FOR THE
EVENING. THEN...FOR THE REST OF THE NIGHT...GENERALLY PARTLY CLOUDY
CONDITIONS ANTICIPATED AND A MILD NIGHT IN STORE WITH LOWS IN THE
UPPER 50S TO MID 60S.

THURSDAY...STACKED MID LEVEL LOW OVER THE CENTRAL AND NRN PLAINS
INCHES A BIT CLOSER TO THE GREAT LAKES WHILE MID LEVEL RIDGE AXIS
BEGINS TO FLATTEN AND MOVE EAST OF THE STATE. ONCE AGAIN...NOT A LOT
OF SYNOPTIC FORCING TO SPEAK OF THROUGH THE DAY...AND DAYTIME
CONVECTIVE EVOLUTION MAY AGAIN BE DOMINATED BY SMALL SCALE FORCING
MECHANISMS. WITH THAT SAID HOWEVER...NAM/GFS BOTH SUGGEST A SMALL
SHORT WAVE EMANATING FROM THE SRN STATES TONIGHT...PUSHING UP ACROSS
LOWER MICHIGAN THURSDAY AFTERNOON. THIS...COUPLED WITH PERHAPS A
LITTLE MID LEVEL COOLING/WEAKER POTENTIAL CAP AND LOW LEVEL
CONVERGENCE BOOST WITH THE WAVE PROBABLY ENOUGH FOR SHOWERS AND
THUNDERSTORM CHANCES FOR ALL OF THE CWA THURSDAY AFTERNOON.

ADAM

THURSDAY NIGHT...A COLD FRONT EMANATING FROM THE OCCLUDED LOW OVER
THE DAKOTAS WILL MOVE ACROSS MOST OF THE AREA...BUT CONVERGENCE
ALONG THE FRONT WILL WEAKEN AS IT RUNS INTO INCREASED RIDGING
ALOFT.  DEEP LAYER MOISTURE WILL SPREAD ACROSS THE AREA AHEAD OF THE
FRONT...BUT INSTABILITY IS NOT IMPRESSIVE WITH 700-500MB LAPSE RATES
BETWEEN 5.5-6.0 C/KM WHILE CAPE ABOVE 850MB BETWEEN 100-400 J/KG
DURING THE EARLY EVENING WEAKENING AS THE NIGHT WEARS ON.
THEREFORE...EXPECT CONVECTION ACROSS WISCONSIN DURING THE AFTERNOON
TO WEAKEN AS IT APPROACHES THE CWA OVER THE COURSE OF THE
EVENING...AND BELIEVE THESE DIMINISHING SHOWERS WILL HAVE A HARD
TIME REACHING THE SE CWA.  BUT SEE NO REASON TO CHANGE SMALL CHANCE
POPS OVER THIS PERIOD.  LOWS WILL CONTINUE TO BE WARM...MIDDLE 50S
NORTH TO MIDDLE 60S SOUTH.

FRIDAY AND FRIDAY NIGHT...UPPER LEVEL RIDGING TRIES TO HANG ON
FRIDAY AS THE UPPER LOW OVER THE DAKOTAS SHIFTS SLOWLY TO THE EAST.
AS PREVIOUS FORECASTER ALLUDED TO...MODELS SHOW SOME DEEP LAYER
MOISTURE LINGERING OVER THE MORNING HOURS ACROSS THE SOUTHEAST
CWA...BUT MODEL SOUNDINGS DO NOT SHOW ENOUGH TO WARRANT A CHANCE OF
PRECIP.  THEN DRIER MID-LEVEL AIR WILL WORK IN FROM THE WEST OVER
THE COURSE OF THE DAY.  WEAKENING LOW LEVEL SYNOPTIC FLOW (950MB
WINDS WEST 5-10KTS) WILL ALLOW LAKE BREEZE DEVELOPMENT DURING THE
AFTERNOON AND THE QUESTION REMAINS IF THIS LOW LEVEL CONVERGENCE
WILL BE ENOUGH TO TRIGGER CONVECTION DESPITE DRIER AIR MOVING IN
ALOFT.  EDITING NAM/GFS SOUNDINGS ACROSS THE EASTERN CWA WHERE
CONVERGENCE WOULD BE THE STRONGEST FOR A PARCEL 82/58 GENERATES
200-300 J/KG ML CAPE AND A CIN OF ABOUT 20 J/KG DUE TO A CAP BETWEEN
650-700MB...CERTAINLY SMALL ENOUGH FOR LAKE BREEZE TO OVERCOME. WILL
THEREFORE KEEP A SMALL CHANCE OF A THUNDERSTORM FOR NORTHERN LOWER.
WILL REMOVE POPS FOR EASTERN UPPER SINCE CAP LOOKS TO BE TOO STRONG
HERE.  UPPER LOW THEN MOVES INTO EASTERN SD/WESTERN MN FRIDAY NIGHT
AND MODELS BEGIN TO MOVE MOISTURE BACK INTO THE AREA.  NAM BRINGS
THIS MOISTURE IN THE QUICKEST COMPARED TO THE GFS/UKMET AND BELIEVE
MOST OF THE NIGHT WILL BE DRY...BUT WILL REDUCE POPS TO A SMALL
CHANCE.

LATER PERIODS (SAT-WED)...LOOKS LIKE A PATTERN CHANGE IS IN STORE
HEADING INTO THE SECOND HALF OF NEXT WEEKEND AND AT LEAST THE FIRST
HALF OF NEXT WEEK.  UPPER LEVEL FLOW BECOMES MORE AMPLIFIED OVER
THIS TIME PERIOD AS A WESTERN NOAM RIDGE BUILDS AND CUTS OFF ACROSS
NORTHWEST CANADA.  TELECONNECTIONS SUGGESTS DOWNSTREAM TROUGHING
ACROSS THE GREAT LAKES WILL BRING A RETURN TO NORMALCY AND COOLER
TEMPERATURES TO THE REGION.  HOWEVER...UNDERCUTTING WESTERLIES SOUTH
OF THE CLOSED OFF HIGH WILL KEEP THE SOUTHWARD PUSH OF COLD AIR
BOTTLED NORTH OF THE GREAT LAKES...WHILE TEMPERATURES ACROSS OUR
AREA WILL STAY CLOSER TO AVERAGE.  SO FOR THE DETAILS...MEANDERING
UPPER LEVEL AND ASSOCIATED SURFACE LOW APPROACHES THE WESTERN GREAT
LAKES ON SATURDAY.  HEIGHT FALLS ALONG WITH AN AREA OF -DIV Q WILL
CONTINUE TO SPREAD OVER THE REGION JUSTIFYING A CHANCE OF PRECIP.
THIS CHANCE WILL LINGER THROUGH SUNDAY AS THE COLD POOL WITHIN THE
UPPER TROUGH IS SLOW TO EXIT THE AREA.  A SHORTWAVE DROPPING SOUTH
DOWNSTREAM OF THE DEVELOPING RIDGE WILL REINFORCE THE TROUGH ON
MONDAY...AND WILL KEEP A LOW CHANCE POP IN THE FORECAST.  HIGH
PRESSURE THEN BUILDS IN FOR TUESDAY AND WEDNESDAY...BUT POOR
AGREEMENT WITHIN THE MODELS HAVE CONFIDENCE LOW AT THIS TIME.

MPC

&&

.AVIATION...ISSUED AT 140 PM.

ON QUE...SCT TO BROKEN 6KFT CU DECK RAPIDLY EXPANDING ACROSS MUCH OF
NORTHERN MICHIGAN AS AFTERNOON INSTABILITY INCREASES. SOME ISOLATED
SHOWERS ALREADY BEGINNING TO DEVELOP WITHIN CU FIELD...AND EXPECT
THIS TREND TO CONTINUE INTO THE EARLY EVENING. HOWEVER...EXPECT ANY
SHOWERS AND THUNDERSTORMS TO REMAIN FAIRLY ISOLATED...AND AS
SUCH...DO NOT WARRANT A SPECIFIC MENTION IN TAFS. WILL CONTINUE TO
MONITOR RADAR TRENDS FOR POSSIBLE AMENDMENTS WITH APPROACH OF ANY
SHOWER ACTIVITY. OTHERWISE...VFR TO MVFR CONDITIONS WILL CONTINUE
FOR THE FORESEEABLE FUTURE...WITH MVFR CONDITIONS RELEGATED TO
SLIGHT REDUCTION IN VISIBILITIES IN MIST AND HAZE. SKIES SHOULD
GENERALLY CLEAR OUT TONIGHT...WITH THE LONE EXCEPTION OF SOME
SCATTERED CIRRUS.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 3:16 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT WED MAY 30 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
416 PM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS NORTHERN LOWER
MICHIGAN...MAINLY EAST OF U.S. 131. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BE SEVERE...ALTHOUGH WIND GUSTS UP TO 40 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN THURSDAY
AFTERNOON THROUGH SUNDAY...WITH THE BEST CHANCE FOR STORMS ON SATURDAY.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ON THURSDAY OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

ADAM

The radar

The NCL Michigan radar (KAPX), 86 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ogemaw

When
May 30, 4:00 PM EST
Where
Ogemaw County, 4 mi SE of West Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
44.239, -84.163

Several poplar trees downed.

Hail, Ogemaw

When
May 30, 4:30 PM EST
Where
Ogemaw County, South Branch
Measured
1 in hail
Reported by
Public
Coordinates
44.470, -83.880

Thunderstorm Wind, Alcona

When
May 30, 4:30 PM EST
Where
Alcona County, Curtisville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.570, -83.870

Large tree downed at a campground, falling onto a camper trailer. Power lost in part of campground.

Hail, Iosco

When
May 30, 4:30 PM EST
Where
Iosco County, 3.4 mi N of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.469, -83.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30657, 30656, 30658, 30659.